Kansas, 2020

Wildfire and High Wind in Kansas, November 7 to 8, 2020

November 7 to 8, 2020 · NWS GLD · 4 events in 4 counties and zones

Strong to high winds occurred over portions of Cheyenne, Sheridan, and Graham counties as a trough moved slowly across eastern Colorado into western Kansas. A ridge over the eastern United States blocked the low from moving from the western half of the country, which allowed the winds to impact the area for a few hours each day.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong to high winds occurred over portions of Cheyenne, Sheridan, and Graham counties as a trough moved slowly across eastern Colorado into western Kansas. A ridge over the eastern United States blocked the low from moving from the western half of the country, which allowed the winds to impact the area for a few hours each day. Something unusual with this event, was the strong winds that occurred during the night Saturday into early Sunday morning. The strong to high winds produced gusts up to 60 mph and helped spread wildfires in Wichita, Norton, and Cheyenne counties. The fires in Wichita and Cheyenne counties were small field fires that were quickly extinguished with no structural damage. The fire in Norton County prompted a State of Emergency and the Kansas Forest Service flew their tanker plane to assist ground units with extinguishing the fire. The grass fire was mainly over open grass and cattle fields; however, an unknown amount of cattle fencing and a cattle pen was burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 7, 11:14 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Nov 7, 11:14 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1014 AM MST Sat Nov 7 2020

.SHORT TERM...(Today through Sunday night)
Issued at 415 AM MST Sat Nov 7 2020

Synoptic Overview: Flow aloft will back to the south and
dramatically strengthen late this afternoon into tonight as a
potent upper level low presently digging SSE through central/
southern CA lifts ENE-NE across the 4-Corners and Central
Rockies. The aforementioned wave will deamplify and progress
northward through WY/MT during the day on Sunday.

Today: Expect conditions generally similar to yesterday, albeit
windier, as the MSLP /H85 height/ gradient tightens on the eastern
periphery of a developing lee cyclone in Colorado -- and southerly
flow strengthens from west-east. East of the CO/KS border (where
the MSLP gradient will be tightest), forecast soundings indicate
solid 30-40 knot flow throughout a 7-8 KFT deep mixed layer --
suggesting that sustained winds may reach 30-40 mph this afternoon.

Tonight-Sunday night: A 55-65 knot southerly LLJ will develop
over the region tonight.. as the lee cyclone intensifies in
advance of the upper wave approaching from the WSW.. and the MSLP
/H85 height/ gradient dramatically tightens over the High Plains.
With such a tight gradient, southerly flow will mitigate
radiational cooling (i.e. weaken/offset the development of a
nocturnal inversion).. increasing the likelihood of downward
momentum transport from the aforementioned LLJ.. particularly a
few hours prior-to and after sunrise (10-17Z Sun) -- when
sustained winds may reach 45 mph with gusts as high as 60-70 mph.
Winds will sharply decrease from west-east during the late
morning and early afternoon.. as the upper wave lifting northeast
through Colorado progresses rapidly northward into WY/MT and the
MSLP /H85 height/ gradient relaxes. With the above in mind, a High
Wind Warning is in effect for the entire Tri-State area between
06-18Z Sunday (11 pm MST this evening through 11 am MST Sunday
morning).

.LONG TERM...(Monday through Saturday)
Issued at 248 AM MST Sat Nov 7 2020

At the start of the long term period, forecast guidance shows the
CWA under the front end of an upper air trough with an upper air low
over UT to the west on Monday. The trough continues its eastward
progress on Tuesday placing the CWA underneath the base. Late
Tuesday, an upper air low develops in the NW CONUS and starts to
move eastward along the Canada/U.S. border going into Wednesday.
This low causes the flow to take a more southwesterly direction
aloft. Going into Thursday, the low starts moving NE into Canada
near ND causing the trough to take a more positive tilt. While
models show the base of the trough just to the south of the CWA,
they begin to show some uncertainty as the ECMWF shows a weak trough
moving through the Northern Plains area while the GFS does not show
this feature. The solutions continue to diverge even more on
Saturday as the ECMWF shows an upper air low developing near NM/TX
causing the CWA to have a southerly flow aloft. During the same
time, the GFS shows a more westerly zonal flow over the CWA. This
situation will be monitored to see if better model agreement comes
to pass.

At the surface, the Tri-State area will see some chances for
precipitation during the beginning of the week. During the early
Monday morning hours, the eastern portion of the CWA may see a
slight chance of rain showers ahead of an approaching cold front. In
the Monday afternoon hours, a moist air mass is expected to move
into the CWA giving a slight chance for light rain. This will
transition to a chance for light snow later Monday going into
Tuesday when a cold air mass comes in from the north. As
conditions warm a bit later Tuesday, the slight chance for snow
will transition more to wintry mix for the CWA as the system
departs the Tri-State area. The remainder of the forecast period
expects to see low chances of precipitation at this time.

High temperatures for the Tri-State area on Monday are expected to
range between the middle 40s in the NW parts of the CWA to the upper
60s in the SE parts of the CWA. Tri-State highs for Tuesday and
Wednesday expect to be in the upper 40s to lower 50s range. Thursday
should see highs staying in the 40s followed by 50s for the
remainder of the forecast period. The Tri-State overnight lows on
Sunday are expected to range from the upper 20s in the western part
of the CWA to the lower 40s in the eastern part. Tri-State overnight
lows should stay in the 20s for the entire extended period with the
exception of Friday night where eastern portions of the CWA may see
the lower 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1014 AM MST Sat Nov 7 2020

VFR conditions expected for the forecast period with a scattered
to broken mid/high cloud mix over the area. As with yesterday,
low pressure west of the region over eastern Colorado, and high
pressure east of the region is providing a tight south
southwesterly gradient over the area. For both terminals,
winds/wind shear will be the main weather issues.

Winds for KGLD, direction will meander from south to southwest
and back during the forecast period. Speeds will range mainly
from 25-35kts, but gusts up to 50kts are going to occur after 20z
this afternoon. LLWS 02z-07z Sunday 190@55kts and again 07z-12z
Sunday 200@60kts.

Winds for KMCK, southerly through the forecast period. Speeds
15-25kts, with gusts up to 40-50kts after 20z this afternoon. LLWS
02z-14z Sunday 190@55kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 11 PM MST /midnight CST/ this evening to
     11 AM MST /noon CST/ Sunday for KSZ001>004-013>016-027>029-
     041-042.

CO...High Wind Warning from 11 PM this evening to 11 AM MST Sunday
     for COZ090>092.

NE...High Wind Warning from 11 PM MST /midnight CST/ this evening to
     11 AM MST /noon CST/ Sunday for NEZ079>081.

&&

SHORT TERM...VINCENT
LONG TERM...076
AVIATION...JN
Hazardous weather outlook, Nov 7, 10:23 AM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
923 AM MST Sat Nov 7 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081630-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
923 AM MST Sat Nov 7 2020 /1023 AM CST Sat Nov 7 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A High Wind Warning is in effect for the entire Tri-State area,
beginning at 11 pm MST this evening and ending at 11 am MST Sunday
morning.

35 to 45 mph southerly winds ahead of the expected High Wind criteria
may create hazardous travel conditions in northwest Kansas,
particularly on west-east routes such as Interstate 70, Highway 40,
and Highway 36.

Elevated to near-critical fire weather conditions are anticipated
this afternoon, mainly along and west of Highway 83.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

The High Wind Warning will continue Sunday morning. Winds will
rapidly weaken from west to east by Sunday afternoon.

Near critical fire weather conditions are anticipated across the
entire Tri-State area Sunday afternoon.

Light snow is possible Monday evening into Tuesday morning.
Considerable uncertainty persists with regard to precipitation
amounts. No significant impacts are anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 1 wildfire. Local standard time, as filed.

Wildfire, Norton

When
November 7, 12:57 PM CST to 9:30 PM CST
Where
Norton forecast zone
Reported by
Law Enforcement
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

A grass fire just west of the town of Norton prompted the Governor of Kansas to declare a State of Emergency. The fire was originally a ditch fire that strong southerly winds, gusting up to 42 mph, brought out of control. Kansas Forest Service deployed their tanker airplane to assist the eight ground units responding to the fire. The fire was mainly over open grass and cattle fields; however, an unknown amount of cattle fencing and a cattle pen was burned. It took nearly 8.5 hours to completely extinguish the fire that burned an unknown amount of acres.

High Wind, Sheridan

When
November 7, 7:39 PM CST to 7:49 PM CST
Where
Sheridan forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

A mesonet station located south of Selden, Kansas recorded wind gusts of 58-59 mph over a ten minute period.

High Wind, Cheyenne

When
November 7, 10:39 PM CST to November 8, 1:04 AM CST
Where
Cheyenne forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

A mesonet station in far east Cheyenne County observed a maximum wind gust of 59 mph over a total duration of approximately two and a half hours and sustained winds of 40-47 mph for a duration of one hour within that time frame.

High Wind, Graham

When
November 8, 10:14 AM CST
Where
Graham forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

A mesonet station located north of Bogue, Kansas recorded a peak wind gust of 60 mph.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929143, 929245, 929244, 929647.